Colorado, 2014Flash Flood and Heavy Rain in Colorado, July 24, 2014
July 24, 2014 · NWS GJT · 2 events in 2 counties and zones
Monsoonal moisture from the southwest resulted in thunderstorms across portions of western Colorado with heavy rainfall that caused some flash flooding and mud slides.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Monsoonal moisture from the southwest resulted in thunderstorms across portions of western Colorado with heavy rainfall that caused some flash flooding and mud slides.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 24, 9:58 AM MST, 3 hours 32 minutes earlier.
Area forecast discussion, Jul 24, 9:58 AM MST, 3 hours 32 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1058 AM MDT THU JUL 24 2014
UPDATED AVIATION SECTION
.UPDATE...
ISSUED AT 753 AM MDT THU JUL 24 2014
MADE A QUICK UPDATE TO INCREASE COVERAGE OF PRECIPITATION THIS
MORNING OVER EASTERN UTAH. A DISTURBANCE AT 500MB IS MOVING TO THE
NORTHEAST OVER NORTHEAST UTAH AND NORTHWEST COLORADO THIS
MORNING. IR SATELLITE INDICATES A WIDE SWATH OF CLOUD COVER OVER
THE REGION WITH RADAR RETURNS MAINTAINING AS THEY DRIFT TO THE
EAST NORTHEAST.
&&
.SHORT TERM...(TODAY THROUGH FRIDAY)
ISSUED AT 422 AM MDT THU JUL 24 2014
MONSOONAL MOISTURE STREAM HAS SPREAD FROM THE SOUTHWEST TO
NORTHEAST AND COVERS THE FORECAST AREA TODAY. PRECIPITABLE WATER
EASILY EXCEED AN INCH /MAX VALUES AROUND 1.40 INCHES/ FOR THE
DESERT VALUES...ALTHOUGH THEY DO TREND DOWNWARD THIS AFTERNOON BUT
MANAGE TO STAY WELL ABOVE THE SEASONAL AVERAGE. HIGH PRESSURE WILL
BE SUPRESSED TODAY AS STRONG PACIFIC NORTHWEST WAVE MOVES EAST
ACROSS THE CANADIAN/NRN ROCKIES. STEERING WINDS BECOME WESTERLY
LATE IN THE DAY...WHICH ACCOUNTS FOR SOME DRIER AIR BEGINNING TO
SEEP INTO THE REGION FROM THE WEST.
THIS INFLUX OF MOISTURE WILL BOOST CAPE VALUES THAT EXCEED 1000+
J/KG BY LATE MORNING ACROSS PARTS OF ERN UTAH. HIGH RESOLUTION
MODELS SHOW HIGHEST QPF VALUES ANCHORED TO THE MOUNTAINS WITH
MUCH LOWER VALUES IN THE SURROUNDING VALLEYS. WHILE PWATS AND 700
MB SPECIFIC HUMIDITIES SUPPORT HEAVY RAINERS...SURFACE DEW POINTS
RANGE FROM THE MID 40S TO LOWER 50S. WOULD PREFER TO SEE HIGHER
DEW POINT VALUES TO GET THE SOAKING RAINS. OTHER FACTORS THAT
LIMIT QPF INCLUDE A VEERING WINDS WITH TIME (TRAINING CELLS MAY
BE LIMITED IN THIS ENVIRONMENT) AND THAT STORMS WILL NOT BE SLOW
MOVERS. ISOLATED HEAVY RAINS (MOSTLY BRIEF AS CELLS QUICKLY MOVE
DOWNWIND) WILL OCCUR WITH GOOD PORTION OF THE FORECAST AREA
EXPECTED TO OBSERVE SOME RAINFALL.
A CANADIAN LOW PRESSURE SYSTEM MOVING ACROSS ALBERTA AND
SASKATCHEWAN THIS EVENING WILL DRAG A SHORTWAVE THROUGH THE HIGH
PRESSURE RIDGE CENTERED OVER THE TEXAS PANHANDLE. THIS WILL ACT ON
THE PREVALENT MOISTURE IN PLACE AND LEAD TO AN INCREASE IN STORM
ACTIVITY THROUGH THE EVENING HOURS. SOME STORMS MAY LAST INTO THE
OVERNIGHT AS THIS WAVE...WHICH IS EVIDENT BASED ON FRONTOGENESIS
FIELDS AND UPPER LEVEL DIVERGENCE...MOVES THROUGH. THIS LOW WILL
ALSO ACT TO FLATTEN THE RIDGE OF HIGH PRESSURE ON FRIDAY...ALLOWING
MOISTURE TO LAY OVER COLORADO AND SE UTAH. PRECIPITABLE WATER
VALUES ARE STILL AROUND AN INCH FOR AREAS SOUTH OF I-70 WHERE THE
BETTER STORMS ARE EXPECTED. EXPECT ANOTHER ROUND OF CONVECTION
FIRING OVER THE HIGHER TERRAIN IN THE AFTERNOON WITH OUTFLOW
BOUNDARY INTERACTIONS ALLOWING STORMS TO DRIFT OVER OR FORM OVER
VALLEYS LATER IN THE DAY.
.LONG TERM...(FRIDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 422 AM MDT THU JUL 24 2014
EXPECT MOST CONVECTION TO DIE DOWN BY MIDNIGHT FRIDAY NIGHT WITH
A FEW LINGERING INTO THE OVERNIGHT AS MOISTURE REMAINS WITH PW
VALUES IN THE 0.75 TO 1.0 INCH RANGE THROUGH EARLY SATURDAY
MORNING. THE CANADIAN LOW DIVES SOUTHEAST THROUGH THE GREAT LAKES
REGION AND GETS ABSORBED BY A LARGE AREA OF LOW PRESSURE OVER THE
EASTERN U.S. THIS LOW PRESSURE TROUGH DEEPENS OVER THE EAST WHICH
CAUSES THE HIGH PRESSURE RIDGE OVER THE TEXAS PANHANDLE TO
NEGATIVELY TILT AND PUSH WESTWARD TOWARDS THE FOUR CORNERS REGION.
THIS ALSO PUSHES THE BEST MOISTURE WESTWARD AND ALLOWS DRIER AIR
TO INFILTRATE FROM THE NORTH ON SATURDAY. PW VALUES OF 0.5 TO 0.6
INCHES SHOW UP NORTH OF I-70 WITH 0.75 INCHES SOUTH OF I-70 AND
SLIGHTLY HIGHER VALUES NEAR THE FOUR CORNERS. THE DRIER AIR ON
SATURDAY COMBINED WITH NO DISTINCT DISTURBANCES MOVING THROUGH
WILL RESULT IN A DOWNTURN IN STORM ACTIVITY. ENOUGH MOISTURE WILL
BE AROUND FOR STORMS TO FORM OVER THE HIGHER TERRAIN IN THE
AFTERNOON BUT WILL MOST LIKELY REMAIN ANCHORED HERE AS STEERING
FLOW REMAINS FAIRLY LIGHT.
SUNDAY THROUGH WEDNESDAY...STRONG FOUR CORNERS RIDGE WILL AMPLIFY
OVER THE WRN CONUS THROUGH THIS TIME PERIOD. MONSOONAL MOISTURE
TAKES A ROUNDABOUT WAY TO GET INTO UTAH AND WRN COLORADO RATHER
THAN A MOISTURE PLUME FROM OLD MEXICO. DIURNALLY DRIVEN STORMS
WILL OCCUR EACH DAY WITH SOME STORMS LINGER THROUGH NIGHTTIME. BUT
DIFFICULT TO SAY AT THIS TIME IF ANY DAY WILL BE WETTER THAN
ANOTHER DAY. FORECAST IS FAIRLY BROADBRUSH WITH THE HIGHEST POP
VALUES OVER SOUTHWEST COLORADO.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1034 AM MDT THU JUL 24 2014
ALL TAF SITES CAN EXPECT SHOWERS AND/OR THUNDERSTORMS IN THE
VICINITY THROUGH 04Z TONIGHT. THUNDERSTORMS ARE EXPECTED TO BE
STRONGEST BETWEEN 18Z AND 00Z TODAY. BRIEF +TSRA WITH WIND G30KTS
MAY ACCOMPANY THE STRONGEST STORMS. MVFR CIGS AND MOUNTAIN
OBSCURATIONS FROM PASSING +SHRA/+TSRA. DECREASING -SHRA/-TSRA IS
EXPECTED AFTER 04Z TONIGHT.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
UT...NONE.
&&
UPDATE...JAM
SHORT TERM...PF/MDA
LONG TERM...MDA/PF
AVIATION...TGJT
Hazardous weather outlook, Jul 24, 5:13 AM MST, 8 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
613 AM MDT THU JUL 24 2014
COZ001>014-017>023-UTZ022>025-027>029-251215-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
613 AM MDT THU JUL 24 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
COLORADO...NORTHWEST COLORADO...SOUTH CENTRAL COLORADO...
SOUTHWEST COLORADO...WEST CENTRAL COLORADO...EAST CENTRAL UTAH...
NORTHEAST UTAH AND SOUTHEAST UTAH.
.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS WILL QUICKLY DEVELOP AND
EXPAND THIS MORNING...BECOMING NUMEROUS IN THE WESTERN COLORADO
HIGH COUNTRY. WETTING RAINS IS EXPECTED FOR MOST MOUNTAIN SPOTS.
IN THE VALLEYS...BRIEF HEAVY SHOWERS WILL ACCOMPANY THE STRONGEST
THUNDERSTORMS WITH LOCALIZED GUSTS OF 30 TO 40 MPH. FREQUENT AND
DEADLY CLOUD TO GROUND LIGHTNING STRIKES WILL ACCOMPANY
THUNDERSTORMS.
LOCALIZED MUD DEBRIS FLOWS OR FALLING ROCKS WILL BE POSSIBLE IN
THOSE AREAS PRONE TO SUCH ACTIVITY...LIKE STEEP TERRAIN.
MOST STORM ACTIVITY WILL DIE DOWN BY MIDNIGHT WITH SOME LINGERING
INTO THE OVERNIGHT HOURS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
EXPECT STORMS TO DEVELOP OVER THE HIGHER TERRAIN ON FRIDAY WITH SOME
DRIFTING OVER VALLEY LOCATIONS THROUGH THE EVENING HOURS. DRIER
AIR MOVES IN FOR THE WEEKEND WITH A DOWNTURN IN STORM ACTIVITY.
STORMS WILL STILL DEVELOP EACH AFTERNOON BUT MAINLY BE ANCHORED TO
THE HIGHER TERRAIN.
SUNDAY THROUGH WEDNESDAY...EXPECT SCATTERED AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS...PRIMARILY OVER THE MOUNTAINS...EACH
DAY. A FEW STORMS WILL DRIFT OFF THE MOUNTAINS LATE IN THE DAY AND
PRODUCE GUSTY WINDS AND BRIEF SHOWERS.
.SPOTTER INFORMATION STATEMENT...
A SLIGHT POSSIBILITY THAT SPOTTER ACTIVATION WILL BE NEEDED THIS
AFTERNOON...BUT NOT LIKELY.
In the hours before
Special weather statement, Jul 24, 8:37 AM MST, 4 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
937 AM MDT THU JUL 24 2014
COZ001>014-017>023-UTZ022>025-027>029-242100-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
INCLUDING THE CITIES OF...RANGELY...DINOSAUR...CRAIG...HAYDEN...
MEEKER...RIO BLANCO...COLUMBINE...TOPONAS...
STEAMBOAT SPRINGS AND VICINITY...GRAND JUNCTION...FRUITA...
PALISADE...RIFLE...SILT...PARACHUTE...MESA...GLENWOOD SPRINGS...
EAGLE...CARBONDALE...SKYWAY...ASPEN...VAIL...SNOWMASS...
CEDAREDGE...DELTA...HOTCHKISS...MONTROSE...CRESTED BUTTE...
TAYLOR PARK...MARBLE...BUFORD...TRAPPERS LAKE...GUNNISON...
CIMARRON...RIDGWAY...GLADE PARK...OURAY...TELLURIDE...LAKE CITY...
SILVERTON...RICO...HESPERUS...GATEWAY...NUCLA...CORTEZ...
DOVE CREEK...MANCOS...DURANGO...BAYFIELD...IGNACIO...
PAGOSA SPRINGS AND VICINITY...BLANDING...BLUFF...MEXICAN HAT...
MANILA...DUTCH JOHN...VERNAL...JENSEN...BALLARD...FORT DUCHESNE...
RANDLETT...MOAB...CASTLE VALLEY...THOMPSON SPRINGS...
MONTICELLO AND VICINITY
937 AM MDT THU JUL 24 2014
...HEAVY RAIN FROM SHOWERS AND THUNDERSTORMS POSSIBLE TODAY...
THERE IS THE POTENTIAL OF HEAVY RAINFALL ACROSS EASTERN UTAH AND
WESTERN COLORADO TODAY DUE TO SHOWERS AND THUNDERSTORMS...ESPECIALLY
BETWEEN THE HOURS OF NOON AND 6 PM. MONSOONAL MOISTURE IS ENHANCED
TODAY...SO STORMS THAT DEVELOP ARE MORE LIKELY TO PRODUCE HEAVY
RAIN. NORMALLY DRY WASHES AND CREEK BEDS COULD FLOW AND CREATE
RUNNING WATER ACROSS LOW- LYING ROADS. LOCALIZED MUD DEBRIS FLOWS
OR FALLING ROCKS WILL BE POSSIBLE IN STEEP TERRAIN AREAS
SUSCEPTIBLE TO RUNOFF PROBLEMS.
PLEASE REPORT ANY HEAVY RAIN...FLOODING ISSUES...OR SEVERE WEATHER
ISSUES TO THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION.
Special weather statement, Jul 24, 12:12 PM MST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
112 PM MDT THU JUL 24 2014
COZ017-020-UTZ028-241945-
PARADOX VALLEY/LITTLE DOLORES RIVER CO-
UNCOMPAHGRE PLATEAU/DALLAS DIVIDE CO-LA SAL AND ABAJO MOUNTAINS UT-
112 PM MDT THU JUL 24 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MESA AND
SOUTHEASTERN GRAND COUNTIES UNTIL 145 PM MDT...
AT 109 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR GATEWAY...MOVING EAST AT 10 MPH. THIS STORM WILL IMPACT HIGHWAY
145 NEAR GATEWAY AS WELL AS CANYONS SURROUNDING GATEWAY.
HALF INCH HAIL...WIND GUSTS OF 40 MPH...AND HEAVY RAINFALL WILL BE
POSSIBLE WITH THIS STORM.
LAT...LON 3856 10902 3871 10910 3877 10884 3861 10876
TIME...MOT...LOC 1909Z 248DEG 7KT 3865 10898
Special weather statement, Jul 24, 12:20 PM MST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
120 PM MDT THU JUL 24 2014
COZ002-004-005-241945-
ELKHEAD AND PARK MOUNTAINS-CENTRAL YAMPA RIVER BASIN-UPPER YAMPA
RIVER BASIN-
120 PM MDT THU JUL 24 2014
...A STRONG THUNDERSTORM WILL AFFECT ELKHEAD AND PARK MOUNTAINS...
CENTRAL YAMPA RIVER BASIN...UPPER YAMPA RIVER BASIN...
AT 119 PM MDT...A STRONG THUNDERSTORM WAS 4 MILES WEST OF
HAYDEN...OR 10 MILES EAST OF CRAIG...MOVING EAST AT 35 MPH.
WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
HAYDEN.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 4040 10740 4058 10749 4077 10701 4052 10688
TIME...MOT...LOC 1919Z 248DEG 29KT 4053 10735
JAM
Heavy Rain, La Plata
- When
- July 24, 1:30 PM MST to 2:00 PM MST
- Where
- La Plata County, 4.3 mi NNW of Durango to 4.88 mi NNW of Durango
- Reported by
- Trained Spotter
- Coordinates
- 37.330, -107.901
A half inch of rain within a half hour produced minor flooding and mudslides onto County Road 204 below the Junction Creek Campground. Culverts under the road became clogged with a large amount of debris.
Flash Flood, Pitkin
- When
- July 24, 2:30 PM MST to 7:00 PM MST
- Where
- Pitkin County, Redstone to 3.21 mi NNE of Redstone
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 39.180, -107.230
Numerous mud slides up to a foot deep were reported north of Redstone due to heavy rainfall and runoff. Southbound lanes of Highway 133 were blocked for several hours as road crews removed the debris.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Virginia, July 24, 20143 deaths · 36 injured · $2.3 million · EF1 · 8 events
- Excessive Heat in Kansas, July 24, 20141 death · 1 event
- Tornado and Hail in Montana, July 24, 2014$2,000 · EF0 · 52 events
- Flooding and Damaging Winds in Virginia, July 24, 2014$41,000 · 52 kt wind · 16 events
- Hail and Damaging Winds in North Carolina, July 24, 2014$35,000 · 1 in hail · 5 events
- Damaging Winds in South Dakota, July 24, 2014$25,000 · 70 kt wind · 6 events
- Lightning Strike in Florida, July 24, 20141 injured · 1 event
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, July 24, 20149 events
- Damaging Winds in South Dakota, July 24, 2014$2,000 · 54 kt wind · 9 events
- Damaging Winds in North Carolina, July 24, 201450 kt wind · 8 events
- Hail in South Dakota, July 24, 20141.75 in hail · 6 events
- Hail and Damaging Winds in Virginia, July 24, 2014$7,000 · 1.75 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 522324, 545314.